dermatology, dermatopathology, hypersensitivity reaction, dermal fillers, botox, PD-1, immunotherapy, malignant melanoma
Injection of filler material has become routine in dermatology in improving the appearance of rhytides and increasing skin volume associated with aging. While the vast majority of injections are accomplished without complications, foreign body reactions may develop in a certain percentage of individuals. We recently encountered a 65-year-old woman with recurrent malignant melanoma who presented with marked thickening along the sides of her face for approximately 2 months. She recently received nivolumab infusions for recurrent malignant melanoma and noted that symptoms worsened after each infusion. She reported having had cosmetic procedures done three years prior, one of which was an injection of a long-lasting dermal filler, polymethylmethacrylate microsphere enhanced bovine collagen (Bellafill). A biopsy of two areas revealed nodular infiltrates of histiocytes with small round lobules recognizable as polymethylmethacrylate microspheres. Based on clinical and histopathologic findings, a diagnosis of granulomatous dermatitis filler reaction was rendered. Nivolumab is a PD-1 checkpoint inhibitor that disrupts T-cell inhibitory pathways leading to increased immune activation. In this case, the immune activation triggered a florid granulomatous reaction to the filler the patient had been injected with 3 years previously. We present this case as the second report of this phenomenon and the first in the dermatologic literature. This is a newly recognized side effect of PD-1 checkpoint immunotherapy and patients who are about to initiate such therapy who have had filler injections should be warned about this potential complication.
1. Rzany B, Hilton S, Prager W, et al. Expert guideline on the use of porcine collagen in aesthetic medicine. J Dtsch Dermatol Ges. 2010;8(3):210–217.
2. Goldberg DJ. Legal ramifications of off-label filler use. Dermatol Ther. 2006;19(3):189‐193. doi:10.1111/j.1529-8019.2006.00073.x
3. Lee JM, Kim YJ. Foreign body granulomas after the use of dermal fillers: pathophysiology, clinical appearance, histologic features, and treatment. Arch Plast Surg. 2015;42(2):232–239. doi:10.5999/aps.2015.42.2.232
4. Nivolumab. In: Micromedex solutions [online database], Ann Arbor, MI: Truven Health Analytics. Accessed 2020. May 31.
5. Hibler BP, Yan BY, Marchetti MA, Momtahen S, Busam KJ, Rossi AM. Facial swelling and foreign body granulomatous reaction to hyaluronic acid filler in the setting of tyrosine kinase inhibitor therapy. J Eur Acad Dermatol Venereol. 2018;32(6):e225‐e227. doi:10.1111/jdv.14749
6. Choi B, McBride A, Scott AJ. Treatment with pembrolizumab after hypersensitivity reaction to nivolumab in a patient with hepatocellular carcinoma. Am J Health Syst Pharm. 2019;76(21):1749‐1752. doi:10.1093/ajhp/zxz189
7. Chorti E, Kanaki T, Zimmer L, et al. Drug-induced sarcoidosis-like reaction in adjuvant immunotherapy: Increased rate and mimicker of metastasis. Eur J Cancer. 2020;131:18‐26. doi:10.1016/j.ejca.2020.02.024